Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 1998, 2:11 PM CST for Bay County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 1998, 2:11 PM CST (20:11 UTC)
- Expired
- Jan 22, 1998, 3:15 PM CST
- In force
- 64 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Bay County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 3:15 PM CST | Thunderstorm Wind 50 | Camp Flowers, FL | Straight-line winds blew siding and roof off a residence at the intersection of Camp Flowers Road and Florida Highway 231 in northern Bay County. A few large pine trees were toppled. A small fire resulted from downed power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 12:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 222011 RRA SVRTLH FLC005-GMZ770-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 311 PM EST THU JAN 22 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 315 PM CST (415 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN FLORIDA ...BAY COUNTY FOR MARINE INTERESTS ON THE GULF COASTAL WATERS FROM 20 TO 50 NM TO DESTIN TO APALACHICOLA AT 209 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM BEAR BRUCE TO SUNNYSIDE AND INTO THE ADJACENT COASTAL WATERS TO OVER 50 MILES OFFSHORE. THFE STORMS ARE MOVING TO THE EAST AT 35 TO 40 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:45 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 22, 8:45 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 945 AM EST THU JAN 22 1998 SURE IS NICE TO COME BACK AFTER THREE WEEKS AND HAVE TO DEAL WITH A POTENTIAL SEVERE WEATHER SITUATION. KEVX RADAR SHOWS BOWING SQLN ENTERING FAR WRN FL PNHNDL/S CTNRL AL ATTM...WHILE KTLH RADAR SHOWS WDLY SCTD SHRA OUT AHD OF SQLN. HOWEVER...SFC WMFNT RMNS ACRS NRN GULFMEX BASED ON LATEST OBS. KTLH RAOB SHOWS SMALL CAPE OF 500 TO 1000 J/KG FOR ELEVATED TSRA. EXPC SQLN TO CONT MOVG ENE OVR TOP OF COOL SFC LYR AND WEAKEN...WHICH SHOULD LESSEN THREAT OF DMGG SFC GUSTS...ALTHO POTENTIAL REMAINS FOR HAIL. FIRST INCLINATION WAS THAT FL BIG BEND ZONES WOULD HAVE TO BE UPDATED TO RAISE PRECIP CHC...BUT CURRENT THINKING IS THAT MAIN PRECIP WILL HOLD OFF UNTIL EARLY EVENING. TECHNICALLY...SHOULD PROBABLY RAISE PRECIP CHC SINCE I THINK RAIN WILL GET HERE BY 00Z...BUT SINCE NEW SET OF ZONES WILL BE ISSUED BEFORE THEN...THINK 40 PCT SHOULD COVER IT UNTIL THEN. AS FOR TEMPS...WILL HOPE WMFNT MAKES IT THRU SO TEMPS REACH AT LEAST MID/UPR 60S. MOORE
In the hours before
Special weather statement, Jan 22, 12:02 PM CST, 2 hours 9 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-221950- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 102 PM EST THU JAN 22 1998 A TORNADO WATCH HAS BEEN ISSUED FOR THIS AFTERNOON UNTIL 7 PM EST...6 PM CST FOR THE FLORIDA PANHANDLE...WESTERN PORTIONS OF THE FLORIDA BIG BEND...AND EXTREME SOUTHWEST GEORGIA. A REGION OF STRENGTHENING LOW PRESSURE IS CURRENTLY LOCATED IN SOUTHERN MISSISSIPPI AND EASTERN LOUISANA EXTENDING INTO THE NORTHERN GULF OF MEXICO. PRECIPITATION BOUNDARIES FROM EARLIER SHOWERS AND THUNDERSTORMS ACROSS THE FLORIDA PANHANDLE AND SOUTHERN ALABAMA MAKE THE CONDITIONS RIGHT FOR SEVERE WEATHER DEVELOPMENT THIS AFTERNOON ACROSS NORTHERN FLORIDA AND EXTREME SOUTHWEST GEORGIA. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY THIS STORMS AND MAY CAUSE SOME LOCAL RIVERS TO REACH FLOOD STAGE AGAIN. SPOTTER ACTIVATION IS REQUESTED.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 1:11 PM CST | Severe Thunderstorm Warning | TAE | Walton | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.